What was it?
Actually, it was the simultaneous use of two separate drugs to effect weight loss.
The other drug, Fenfluramine, but going by the trade names, Pondimin and Redux, reduced appetite by releasing the neurotransmitter, serotonin. Serotonin makes most people feel relaxed, satisfied, even sleepy.
So, Phentermine and Fenfluramine complimented each other.
The problem was that excessive doses of Fenfluramine caused very high blood levels of serotonin which stimulated 5-HT2B receptors on heart valves and in the pulmonary arterial system. Fibrotic lesions of heart valves did result from excessive doses of Fenfluramine.
Fenfluramine also stimulated 5-HT2C receptors in the brain, resulting in the desired anorectic effect.
What weight loss doctors have discovered is that the combination of Phentermine and Belviq mirrors the beneficial weight loss effects of Fen-Phen, but without the problems of heart valve issues.
Many of you used Fen-Phen without any problems, but were scared away by the negative publicity.
They got better simply by discontinuing the Fenfluramine. Moreover, it was not widely reported that the patients having heart valve problems were typically taking 6 times the dose of Fenfluramine! Instead of taking 1 Pondimin pill, they were taking 6 of them!
Also, what is not stated in the press is the widely held attitude that people taking medication to lose weight are “cheating”, that it’s their fault that they are overweight. “If they would just diet and exercise and not give into their lusts, then they would be thin just like us moral people.”
If you have diabetes, it’s OK to take medication. If you have high blood pressure, you are not immoral taking medication. But, if you are overweight? You have to overcome your sin on your own.
And this attitude is hurtful. It shows a complete lack of understanding.
Do you have a question that you’d like Dr. Odom to answer? Submit your question here and look for Dr. Odom’s answer in a future post.
Dr-Odom.com © Copyright 2016-2020